MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48422
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: zsle-13-122-zt (lot: 9111724) contralateral side; zsle-11-90-zt (lot: 8304752) ipsilateral side.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was report the tffb-30-82-zt (lot: 8481001) was used for emergency evar due to the suspect of imminent rupture of the aaa.The physician followed the usual procedure: first, he placed tffb-30-82-zt (lot: 8481001) from the right side.Then, he placed zsle-13-122-zt at the contralateral side.Finally, he placed zsle-11-90-zt at the ipsilateral side.After that, a type ia endoleak was confirmed, so the physician decided to place an extension graft (esbe-30-39 lot: 8344262) at the ipsilateral side.However, the delivery system of the extension graft got stuck in the already placed stent graft.He tried to make the delivery system pass through the stent graft several times, but there was strong resistance.Eventually, the delivery system could not pass through it.The physician judged that the risk of vascular injury would have been high if he had made the delivery system pass through the stent graft forcibly.He decided to provide the patient a follow-up examination, and removed the delivery system from the patient body.As reported, the patient is in the hospital and has been monitored over time.There is a possibility that the patient will require additional therapy if necessary because there is still endoleak type ia.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available or upon completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 27feb2019: calcification was present and partly circumferential.There was not significant tortuosity of the patient's vessels.The length of the neck was 21mm and had a slight reverse taper (23mm to 25mm).Also there was some calcification at the neck anatomy but no neck angulation.No additional treatments were required because it was observed on ct images that endoleaks disappeared the day after the evar.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation - evaluation.A review of documentation including the complaint history, device history record, instructions for use and quality control of the device was conducted during the investigation.The complaint device was not returned, and imaging was not provided.In the absence the device and imaging, a similar complaint was referenced.In this complaint ((b)(4)), an endoleak was observed on the final angiography during an evar procedure using a tffb-28-82-zt.The physician initially assessed a type iiib endoleak through a graft hole with another shorter bifurcated device.The endoleak was reported to be resolved after additional device placement.Implantation angiography was provided for the investigation and sent through expert review, in which a type ia and type iiib endoleak were confirmed.The type iiib endoleak was likely a result of suture hole elongation provoked by the telescoping of the distal main body stents that was required to expose the contralateral gate for cannulation.The image reviewer stated, "relative to the reverse funnel aneurysm neck lumen, the sealing stent was oversized 35% at the renal arteries and 20% at the aneurysm neck.The type ia endoleak likely occurred through pleating." the type 1a endoleak was most likely caused by oversizing of the device in an inverted funnel-shaped neck that was outside of ifu patient selection criteria.(b)(4) relates to this complaint because a type 1a endoleak was confirmed during the implantation procedure.The information provided for this investigation stated that the device was used in an emergency procedure due to suspect of imminent aaa rupture.The instructions for use provided for the device states, "the safety and effectiveness of the zenith flex aaa endovascular graft with the z-trak introduction system has not been evaluated in the following patient populations: leaking, pending rupture or ruptured aneurysms".Use of this device in an emergency procedure indicates that the necessary pre-implantation imaging recommended in the product instructions for use may not have been used to appropriately size the device.The aneurysm neck was described as 21mm long and slightly reverse tapered measuring 23mm proximally and 25mm distally in diameter.The instructions for use provided with the device warns, "key anatomical elements that may affect successful exclusion of the aneurysm include.Inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length).Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." a 2mm increase in diameter over the entire 21mm long aneurysm neck yields a 9.5% diameter increase.Without imaging or sizing information, the increase in diameter over 15mm of proximal aortic neck length cannot be definitively determined.With the information provided, the patient¿s anatomy was within instructions for use patient selection criteria.The intended aortic vessel diameter for the tffb-30-82-zt is 25-26mm.It was reported that the aneurysm neck diameter measured 23mm proximally and expanded to 25mm distally.The graft was likely sized for the distal segment of the neck.This oversized the sealing stent in the proximal segment by 23%.This oversizing is a contributing factor for type 1a endoleak formation.The type 1a endoleak could have resulted from graft pleating at the proximal edge of the graft.Partial calcification was also reported within the aneurysm neck.The instructions for use provided with the device states, ""key anatomical elements that may affect successful exclusion of the aneurysm include.Circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." calcification present in the aneurysm neck is also a contributing factor for the type 1a endoleak reported.This calcification could have prevented the tffb sealing stent from conforming to the aneurysm neck and establishing adequate seal.The type 1a endoleak resolved one day after implantation with no medical intervention.This is likely due to the outward radial force of the sealing stent gradually conforming and sealing to the aneurysm neck.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing performed showed that the product is safe and effective for its intended use.A review of the device history record revealed no relevant nonconformances in lot 8481001 that could have contributed to the device failure mode.It should be noted that there were no other complaints reported for lot 8481001.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: section 2: indications for use ¿ "the zenith flex aaa endovascular graft with the with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: - adequate iliac/femoral access compatible with the required introduction systems, - non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: - with a length of at least 15 mm, - with a diameter measured outer wall to outer wall of no greater than 32 m and no less than 18 mm, - with an angle <60 degrees relative to the long axis of the aneurysm, and - with an angle <45 degrees relative to the axis of the suprarenal aorta.".Section 4: warnings and precautions: ¿ "the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.".¿ "key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck ( < 15 mm); inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.".¿ "inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.".¿ "the safety and effectiveness of the zenith flex aaa endovascular graft with the z-trak introduction system has not been evaluated in the following patient populations: ¿ traumatic aortic injury ¿ leaking, pending rupture or ruptured aneurysms ¿ mycotic anuerysms ¿ uncorrectable coagulopathy ¿ indispensable mesenteric artery ¿ patients with less than 15 mm in length or greater than 60 degrees angulation of the proximal aortic neck relative to the long axis of the aneurysm.".¿ "pre-procedure imaging reconstruction thicknesses >3 mm may result in sub-optimal device sizing, or in failure to appreciate focal stenosis from ct.¿.¿ "strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.".¿ "inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.".Section 5: potential adverse events ¿ "death ¿ embolization (micro and macro) with transient or permanent ischemia or infarction ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion ¿ neurologic local or systemic complications and subsequent attendant problems (e.G., stroke, transient ischemic attach, paraplegia, paraparesis, paralysis) ¿ surgical conversion to open repair".Section 9: how supplied: ¿ ¿inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.".Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be traced to the device, but rather to an adverse event related to the patient condition.Contributing factors that were identified in this investigation include implantation in a slightly reverse-funnel neck with partial calcification.The tffb sealing stent was oversized by 23% in the proximal aneurysmal neck.This could have resulted in the failure of the seal from fabric pleating at the proximal graft edge.Calcification in the neck region could have prevented the tffb sealing stent from conforming to the vessel wall and establishing an adequate seal.Without further imaging or planning and sizing information, it cannot be determined if the patient¿s anatomy was outside of the instructions for use selection criteria.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8294798
Report Number1820334-2019-00262
Device Sequence Number11162739
Product Code MIH
UDI-Device Identifier10827002484228
UDI-Public(01)10827002484228(17)200129(10)8481001
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2020
Device Model NumberG48422
Device Catalogue NumberTFFB-30-82-ZT
Device Lot Number8481001
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer02/27/2019
06/11/2019
Initial Report FDA Received Date01/31/2019
Supplement Report FDA Received Date03/27/2019
07/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1